Massachusetts, 2018

Flooding and Strong Wind in Massachusetts, November 10, 2018

November 10, 2018 · NWS BOX · 10 events in 10 counties and zones

Low pressure quickly moved across the Cape Cod Canal overnight and exited to the northeast of the region on the morning of the 10th. A few reports of urban flooding were received in eastern Massachusetts.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure quickly moved across the Cape Cod Canal overnight and exited to the northeast of the region on the morning of the 10th. A few reports of urban flooding were received in eastern Massachusetts. Strong, gusty winds followed in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 9, 9:58 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 9, 9:58 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
958 PM EST Fri Nov 9 2018

.SYNOPSIS...

An intensifying storm tracks over the the Cape Cod Canal tonight.
This system will bring moderate to heavy rains, potential flooding,
and possible strong to damaging winds. Dry and unseasonably chilly
temperatures follow Sunday into Monday. Another low pressure will
bring a period of heavy rain to the region late Monday night into
Tuesday, but there is a low risk for precipitation to begin as a
brief period of snow or ice across the interior. Dry but unseasonably
cold weather follows Wednesday into Thursday, before temperatures
moderate some by Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

10 pm update...

*/ Highlights...

 - Flood Watch trimmed to focus on E / SE New England into
   Saturday

 - Wind Advisory for Cape and Islands continues

 - Monitoring convection / heavy rain closely S of LI approaching
   SE New England, likely impacting shortly after midnight into
   early morning Saturday.

*/ Discussion...

Secondary low strengthening S of Long Island with observed pressure
falls around 2 mb / hr. Providing a localized convergent focus of
the warm-moist conveyor belt beneath broader diffluence aloft,
seeing heavy rain and convective elements emerge. Strong SW 0-6 km
shear and mean wind, line echo wave patterns emerging as discerned
via WSR-88D. MRMS interpreted 1-hour rainfall rates of 0.5 to 1.0
inch given the progressive nature of the storm system. Storm system
should lift NE through tonight at a rapid pace, exiting close to
early morning Saturday. Heavy rain and damaging wind threats continue
which are highlighted below.

WINDS ...

Focus ahead of the secondary low within the weak warm sector, marginal
lapse rates. A focus on H95 winds. Will hold with the present wind
advisory however there is some concern that even S areas of Bristol
and Plymouth Counties in MA could reach wind advisory criteria if
heavy rain is able to drag down faster momentum. S gusts upwards of
50 mph continue into early morning with the possibility of a quick
SW burst immediately behind the secondary low as both pressure
gradient and isallobaric forces advect colder air rearward allowing
steep lapse rates and that opportunity for a quick mix down of
faster momentum. Hence keeping the WIND ADVISORY for the Cape and
Islands extended through Saturday. GALE WARNINGS for all waters
throughout as well.

H95-925 SE jet centered around 1 am over SE New England, especially
Cape Cod and Islands with values over 55 to 65 mph. It'll be
interesting to see how much of this momentum will mix down to
the surface.

FLOODING ...

Significant WSR-88D radar returns approaching from the SE out ahead
of the secondary surface flow. Coupled pressure falls with anomalous
precipitable waters upwards of 1.5 - 1.7 inches per latest RAP / SPC
mesoanalysis, both the H925-85 moisture transport aimed at SE New
England, trimmed the FLOOD WATCH to SE New England highlighting the
region of greatest confidence for flooding rains. To the W, mid-
upper level drying along with subsidence between the double-barrel
low is contributing to a quick end to the rainfall over the NY
Hudson Valley extending into W New England. Collaboration with other
WFOs, watch was dropped W of the I-95 corridor.

Column saturation up to 12 kft per latest RAP, deep column ascent
given dynamics out ahead of the potential vorticity displacement
along the 1.5 PVU surface, potent vortmax and accompanying diffluence
aloft, undoubtedly some efficient rainfall production will occur
over SE New England.

Urban / poor drainage flooding, especially more so with leaf-clogged
drains. Potential flooding of faster responding small streams and
tributaries. Rivers running high as of late, so this water being
added to the system will only exacerbate and/or prolonged any
ongoing or forecast river flooding issues.

Quick 1 to 2 inches, locally higher amounts. Greatest amounts focused
in and around the Cape Cod Canal immediately E of the low track.

CONCLUDING REMARKS ...

With respect to emerging convection ahead of the secondary low, there
is some concern for localized severe weather. Can't rule out a brief
tornadic spin-up through the greater confidence is out over the warmer
waters further S/E. There's a lot of helicity in the region in addition
to low-level shear. If the lapse rates can steepen more than just
marginal, then the damaging wind potential greatly increases. Watching
closely for bowing segments within the line echoes that are approaching,
looking for any potential book-end vorticies that may emerge in the
NE quadrant of any bowing. Will handle any convective elements with
short-fused severe / special marine warning products.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...

Saturday...

*/ Highlights...

 - Wind Advisory for central/eastern MA and RI with Westerly gusts
   45 to 50 mph.

 - Flood Watch continues into Sat with the likelihood of some area
   rivers and streams continuing to rise in the wake of the Fri
   night rains

*/ Winds...

The low pulls rapidly northeastward and away from southern New
England during Saturday morning, steadily deepening along the
way. Negatively tilted upper trough sweeps thru southern
Quebec/northern New England with an associated short wave
pushing thru our area. This accompanied by cold air advection
and tight pressure gradient with departing low result in the
potential for a secondary W wind burst. Models show steep low
level lapse rates to H85/H7 which would enable mixing of
stronger winds aloft to the surface. Anticipating Wind Advisory
event over a portion of southern New England with gusts 40-45
kts. Have issued a Wind Advisory for RI and central/eastern MA
for Saturday 10 am to 7 pm.

*/ Precipitation / Flooding...

Could still have some patchy light rain lingering at daybreak,
possibly a light snow shower across the highest terrain of Franklin
County MA. Looking at model soundings, quite a dry airmass in
place but given steep low level lapse rates, can't rule out an
isolated shower or 2, or even a few flurries over the far
interior.

Otherwise mainly dry day in store. However Flood Watch continues
into Saturday, as some area rivers and streams will likely still
be rising from the very recent rains.

High temps for the day will probably occur in the morning for some
locales, especially eastern MA and RI. Temps falling in the
afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

Highlights...

* Dry/unseasonably chilly Sun into Mon afternoon

* Period of heavy rain/renewed flooding concerns late Mon night/Tue
  with a low risk for a brief period of snow/ice at the onset across
  the interior

* Dry but unseasonably cold Wed/Thu with some moderation by Fri

Details...

Saturday night...

Dry, but breezy to windy weather will continue Sat night in the cold
air advection pattern.  Bufkit soundings continues to support
excellent mixing...so 25 to 40 mph wind gusts will continue well
into the evening.  Low temps will bottom out mainly in the middle
20s to the lower 30s...but it will feel colder given the winds.

Sunday and Monday...

Dry but unseasonably chilly weather will continue Sun into Mon
afternoon as high pressure builds in from the west.  High
temperatures on both days will be only in the 40s.  The colder/more
breezy day will be Sun and its possible that portions of the
interior high terrain does not break 40.

Monday night and Tuesday...

There continues to be excellent model agreement in an intensifying
low pressure system working northward from the mid Atlantic states.
The track/timing/strength of this low pressure system remains
uncertain given this is 4 days in the future. The lack of downstream
blocking or a strong Canadian high pressure system strongly favors a
rain event...but a bit of snow/ice can not be ruled out at the onset
across the interior.  While the system will be progressive...a
period of heavy rain is certainly possible with a general 1 to 2
inches of rain.  Therefore...we will need to watch for renewed
river/stream flooding given some MMEFS projections based on the very
wet weather we have had of late.

Wednesday through Friday...

Deep upper trough setting up across New England will result in dry
but unseasonably cold weather Wed into Thu.  Low temps mainly be in
the upper teens and 20s with highs mainly in the upper 30s to the
lower 40s.  It will also be quite windy Wed.  High pressure will
move off the coast Fri...resulting in some moderation in
temperatures. Appears mainly dry weather will likely persist.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...Moderate to high confidence.

Tonight...
Widespread low end MVFR-IFR conditions in rain with brief LIFR
conditions possible in the heaviest rain. Low risk for an isolated t-
storm or two. LLWS expected...but brief burst of strong southerly
winds between 35 and 45 knots should be confined to the Cape/Islands
in the warm sector later tonight. Worst conditions with respect
to winds and LLWS centered 3-9z.

Saturday...
CIGS improving to VFR or high MVFR to start the day,then clouds
scattering out midday-aftn. No VSBY issues. Winds quickly shifting
W, then increasing through the day, widespread 35 to 40 kt gusts
especially afternoon into evening.

KBOS Terminal...Moderate to high confidence.

KBDL Terminal...Moderate to high confidence.

Outlook /Saturday Night through Wednesday/...

Sunday Night through Monday: VFR. Breezy.

Monday Night: Mainly VFR, with areas MVFR possible. Breezy. RA.

Tuesday: Mainly IFR, with areas MVFR possible. Strong winds
with gusts to 45 kt. RA.

Tuesday Night: Mainly VFR, with areas MVFR possible. Windy with
areas gusts to 30 kt. Chance SHRA.

Wednesday through Wednesday Night: VFR. Windy with gusts to
35 kt.

Thursday: Windy with local gusts to 30 kt.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Tonight...

Stout area of low pressure sweeping NE over the Cape Cod Canal
shortly after midnight Saturday. S/SE gales forecast with the
potential for 45 kt gusts especially near S/SE coastal New England.
Wind direction will veer over time as the Gale center tracks over
the coastal waters. Wave heights building 9 to 11 feet along the
outer coastal waters. Moderate to heavy rain developing during this
evening and lasting into early Saturday morning, embedded
thunderstorms possible, and likely visibility issues on the waters.
Storm force winds possible with heavier rain and/or thunderstorms
that may require Special Marine Warnings.

Saturday...

During early Saturday morning the low pressure lifts NNE into the
waters off the coast of Maine. Winds over the S. New England coastal
waters are out of the W/WSW for the day. Increasing winds during the
day with likely 35 to 45 kt gusts over all waters developing by
afternoon and lasting thru the remainder of the day.

Outlook /Saturday Night through Wednesday/...

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft.

Monday: Winds less than 25 kt.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Rain.

Tuesday: Moderate risk for gale force winds with gusts up to
45 kt. Rough seas up to 14 ft. Rain. Visibility 1 to 3 nm.

Tuesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 14 ft. Chance of rain showers.

Wednesday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 12 ft. Slight chance of rain showers.

Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas.

Thursday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Flood Watch through Saturday afternoon for CTZ004.
MA...Wind Advisory until 7 PM EST Saturday for MAZ022>024.
     Flood Watch through Saturday afternoon for MAZ005>007-012>021.
     Wind Advisory from 10 AM to 7 PM EST Saturday for MAZ004>007-
     012>021-026.
     Flood Watch until 5 AM EST Saturday for MAZ022.
RI...Wind Advisory until 7 PM EST Saturday for RIZ008.
     Flood Watch through Saturday afternoon for RIZ001>007.
     Wind Advisory from 10 AM to 7 PM EST Saturday for RIZ001>007.
MARINE...Gale Warning until 7 AM EST Sunday for ANZ231>235-237-251.
     Gale Warning from 10 AM Saturday to 7 AM EST Sunday for ANZ230.
     Gale Warning until 4 AM EST Sunday for ANZ236.
     Gale Warning until 9 AM EST Sunday for ANZ250-254>256.

&&

SYNOPSIS...Frank/NMB
NEAR TERM...Frank/Sipprell/NMB
SHORT TERM...NMB
LONG TERM...Frank
AVIATION...Frank/Sipprell/NMB
MARINE...Frank/Sipprell/NMB
Hazardous weather outlook, Nov 9, 9:29 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
929 PM EST Fri Nov 9 2018

MAZ004-026-110230-
Northern Worcester MA-Northern Middlesex MA-
929 PM EST Fri Nov 9 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Massachusetts and
eastern Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Late Monday Night and Tuesday...

Another period of heavy rain is possible late Monday night into
Tuesday. This may result in some renewed river flooding. There is
also the low risk that precipitation begins as a period of snow or
ice across the interior, but mainly a rain event is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-012>021-RIZ001>007-110230-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
929 PM EST Fri Nov 9 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Late Monday Night and Tuesday...

Another period of heavy rain is possible late Monday night into
Tuesday. This may result in some renewed river flooding. There is
also the low risk that precipitation begins as a period of snow or
ice across the interior, but mainly a rain event is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002-003-MAZ002-003-008>011-110230-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
929 PM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon into Saturday night...

Another Wind Advisory may also be needed for more areas of southern
New England, particularly the coasts and higher terrain.

Late Monday Night and Tuesday...

Another period of heavy rain is possible late Monday night into
Tuesday. This may result in some renewed river flooding. There is
also the low risk that precipitation begins as a period of snow or
ice across the interior, but mainly a rain event is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ004-110230-
Windham CT-
929 PM EST Fri Nov 9 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Another Wind Advisory may also be needed Saturday afternoon for
more areas of southern New England, particularly the coasts and
higher terrain.

Late Monday Night and Tuesday...

Another period of heavy rain is possible late Monday night into
Tuesday. This may result in some renewed river flooding. There is
also the low risk that precipitation begins as a period of snow or
ice across the interior, but mainly a rain event is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022-110230-
Barnstable MA-
929 PM EST Fri Nov 9 2018

...FLOOD WATCH IN EFFECT UNTIL 5 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ023-024-RIZ008-110230-
Dukes MA-Nantucket MA-Block Island RI-
929 PM EST Fri Nov 9 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ250-254>256-110230-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
929 PM EST Fri Nov 9 2018

...GALE WARNING IN EFFECT UNTIL 9 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-237-251-110230-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
929 PM EST Fri Nov 9 2018

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ236-110230-
Narragansett Bay-
929 PM EST Fri Nov 9 2018

...GALE WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230-110230-
Boston Harbor-
929 PM EST Fri Nov 9 2018

...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Nov 9, 6:46 PM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
646 PM EST Fri Nov 9 2018

MAZ002-008-100215-
Western Franklin MA-Western Hampshire MA-
Including the cities of Charlemont and Chesterfield
646 PM EST Fri Nov 9 2018

...A COATING TO LESS THAN AN INCH OF SNOW AND SLEET MAY RESULT IN
SLIPPERY ROADS NEAR OR ABOVE 1500 FEET IN FAR NORTHWEST
MASSACHUSETTS BEFORE PRECIPITATION CHANGES TO RAIN SHORTLY...

A mixture of snow and sleet was falling across the highest terrain
of far northwest Massachusetts early this evening...mainly at
elevations near or above 1500 feet. Accumulations will be just a
coating to less than an inch...but some slippery roadways are
possible over the next hour or two. Any snow and sleet should
change to rain between 8 and 10 pm this evening.

Frank

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind, 2 flood. Local standard time, as filed.

Flood, Middlesex

When
November 10, 12:23 AM EST to 1:23 AM EST
Where
Middlesex County, 0.13 mi WSW of Malden to 0.18 mi WSW of Malden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.429, -71.082

In Malden, a portion of Highland Avenue was flooded and closed for a time, shortly after midnight.

Flood, Bristol

When
November 10, 1:08 AM EST to 2:08 AM EST
Where
Bristol County, 0.72 mi ENE of Head of Westport to 0.73 mi ESE of Westport Factory
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.625, -71.038

In Dartmouth, there was 1 foot of street flooding on portions of Old Westport and Beeden Roads.

Strong Wind, Western Hampshire

When
November 10, 12:00 PM EST to 5:00 PM EST
Where
Western Hampshire forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

In Worthington at 1227 PM, a tree took power lines and a transformer down with it on Thayer Hill Road. In Cummington at 355 PM, a tree and wires were down on Berkshire Trail.

Strong Wind, Western Plymouth

When
November 10, 12:00 PM EST to 6:00 PM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

In Lakeville at 1230 PM, a tree was down on Mill Street at Melbourne Street.

Strong Wind, Southern Worcester

When
November 10, 1:00 PM EST to 6:00 PM EST
Where
Southern Worcester forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

In Worcester at 131 PM, a large tree and power lines were down on Hillsboro Road.

Strong Wind, Western Middlesex

When
November 10, 1:00 PM EST to 6:00 PM EST
Where
Western Middlesex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

In Sherborn at 132 PM, a tree was down on North Main Street. In Burlington at 208 PM, power lines were reported down. At 248 PM in Westford, a mesonet site recorded a wind gust of 46 mph.

Strong Wind, Western Franklin

When
November 10, 1:00 PM EST to 5:00 PM EST
Where
Western Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

In Hawley at 318 PM, a tree and wires were reported down on Route 8A.

Strong Wind, Eastern Essex

When
November 10, 1:00 PM EST to 6:30 PM EST
Where
Eastern Essex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Peabody at 330 PM, a tree and power lines were down on Union Street. At 442 PM, a mesonet site at Children's Island measured a wind gust of 48 mph. In Danvers at 611 PM, a tree was down on Poplar Street.

Strong Wind, Eastern Franklin

When
November 10, 1:00 PM EST to 5:00 PM EST
Where
Eastern Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

In Montague at 349 PM, a tree and wires were down on Walcott Street.

Strong Wind, Western Norfolk

When
November 10, 2:00 PM EST to 6:00 PM EST
Where
Western Norfolk forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 450 PM in Dover, a tree was down on White Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792352, 792353, 792493, 792494, 792495, 792496, 792498, 792499, 792501, 792500.